Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 4, NWS Jackson, MS

January 24, 2024Hinds County, Madison County, Rankin County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 24, 2024, 6:19 AM CST for Hinds County, Madison County, Rankin County, Mississippi. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 24, 2024, 6:19 AM CST (12:19 UTC)
Expired
Jan 24, 2024, 11:59 AM CST
In force
6 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Hinds County, MS, Madison County, MS, Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 27 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 7:41 AM CSTFLASH FLOOD3 Nnw Terry, MSReport of water on road and culverts flooding over driveways near the corner of Old Jackson Road and Ford Road.
Jan 24, 8:03 AM CSTFLOODLearned, MSReport from mPING of creek and field flooding.
Jan 24, 8:45 AM CSTFLOOD1 Wnw Brandon, MSMany ditches were to the point of overflowing, and there was ponding along stretches of US Highway 80.
Jan 24, 9:04 AM CSTFLOOD3 N Whitfield, MSMost ditches were overflowing and field flooding was occurring near the west side of the Medgar Wiley Evers Airport.
Jan 24, 9:13 AM CSTFLASH FLOOD1 S Pearl, MSFlooding reported across the roadway on S Pearson Rd near Grand at Pearl.
Jan 24, 10:20 AM CSTRAIN 3.322 Se Brandon, MSRainfall since midnight at personal weather station KMSBRAND196. Most rain fell between 7 to 9 AM. Rain was continuing to fall.
Jan 24, 10:30 AM CSTFLASH FLOOD1 Sw Jan Airport, MSFox Hall Road was closed due to flash flooding along parts of the road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 0.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WGUS54 KJAN 241219
FFWJAN
MSC049-089-121-241615-
/O.NEW.KJAN.FF.W.0004.240124T1219Z-240124T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
619 AM CST Wed Jan 24 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Hinds County in central Mississippi...
  Madison County in central Mississippi...
  Central Rankin County in central Mississippi...

* Until 1015 AM CST.

* At 619 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jackson, Clinton, Pearl, Madison, Ridgeland, Brandon, Canton, 
  Byram, Flowood, Richland, Florence, Gluckstadt, Raymond, Flora, 
  Terry, Utica, Bolton, Learned, Pocahontas and Annandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3205 9066 3233 9054 3266 9025 3266 9020
      3270 9014 3268 8976 3221 8992 3205 9006

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 3 HOURS

$$

EC
2 follow-up statements
892 
WGUS54 KJAN 241601
FFWJAN
MSC049-089-121-241815-
/O.EXT.KJAN.FF.W.0004.000000T0000Z-240124T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1001 AM CST Wed Jan 24 2024

The National Weather Service in Jackson has extended the

* Flash Flood Warning for...
  Hinds County in central Mississippi...
  Madison County in central Mississippi...
  Central Rankin County in central Mississippi...

* Until 1215 PM CST.

* At 1001 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. The expected rainfall rate is 2 to 4 inches in 3 
  hours. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jackson, Clinton, Pearl, Madison, Ridgeland, Brandon, Canton, 
  Byram, Flowood, Richland, Florence, Gluckstadt, Raymond, Flora, 
  Terry, Utica, Bolton, Learned, Pocahontas and Annandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3205 9066 3233 9054 3266 9025 3266 9020
      3270 9014 3268 8976 3221 8992 3205 9006

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 3 HOURS

$$

AJ
752 
WGUS74 KJAN 241759
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1159 AM CST Wed Jan 24 2024

MSC049-089-121-241809-
/O.CAN.KJAN.FF.W.0004.000000T0000Z-240124T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hinds MS-Madison MS-Rankin MS-
1159 AM CST Wed Jan 24 2024

...FLASH FLOOD WARNING IS CANCELLED FOR HINDS, MADISON AND CENTRAL 
RANKIN COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 600 PM CST Thursday for 
portions of central, east central, north central, northeast, south 
central, southeast, southwest, and west central Mississippi.

LAT...LON 3205 9066 3233 9054 3266 9025 3266 9020
      3270 9014 3268 8976 3221 8992 3205 9006

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 4:50 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 24, 4:50 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
450 AM CST Wed Jan 24 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 450 AM CST Wed Jan 24 2024

Today through tonight: The flash flood and severe weather threats
continue in the near term with the only significant changes to
expand the flash flood watch and elevated flash flood threat area
for southeast portions of the forecast area, and to add a small
slight severe weather risk area for extreme southern portions
today.

A highly anomalous trough-to-ridge pattern across the southern
CONUS is supporting a long duration of deep south-southwest flow
aloft over the forecast area with highly favorable anticyclonic
upper jet entrance region dynamics persisting over the forecast
area through Thursday morning at least. Several perturbations
moving through will support repeated rounds of convective
rainfall, and climatologically maxed out precipitable water and
moisture transport will help make for high precipitation
efficiency and considerable rainfall rates.

In the simplest of terms, just where the most intense convective
rainfall trains for the longest duration will be critical to any
potential significant flash flood threats. Much of the CAM
guidance want to lock in deep convection closer to the coast in
the next 24 hr while other guidance keep moisture transport
relatively unimpeded as convective rainfall lines up more with the
synoptic boundary. It's possible some of the CAMs are over-
convecting and show convective outflow that is too strong,
especially given the strength of the SE ridge and anchoring of
the upper jet entrance region. It seems there will be somewhat of
a balance between synoptic/mesoscale influences, and the most
significant rainfall axis will likely set up se of the Natchez
Trace Corridor as the best balance between synoptic/mesoscale
influences sets up in that area. With all of that said,
confidence has increased for flash flooding across the I-59
corridor, and have expanded the flood watch and elevated flood
threats as previously mentioned. We will also be monitoring
southern/se portions of the area for increasing the threat level
to significant.

In terms of severe weather, deep layer wind shear will be strong
and supportive of organized convection, and it appears instability
could be sufficient for a few severe storms, especially from later
this morning through the afternoon. For our area, this is
primarily a marginal risk scenario, but the most recent SPC
outlook includes locations south of the hwy 84 corridor where low
level instability and shear appears sufficient for a low-end
tornado threat. /EC/

Thursday through Tuesday night...Showers and thunderstorms will
be ongoing on Thursday, as abundant moisture continues of another
strong short wave and cold front. Instability/shear will be
marginal, but a few strong to severe storms will be possible
Thursday morning into the afternoon hours. SPC has already issued
a marginal risk for Thursday, so will introduce a graphic for this
possibility. Flash flooding will also continue to be a risk and
the flash flood watch has been extended through Thursday. The
frontal boundary will move east of the area Thursday night along
with the bulk of the convection.

Drier air will briefly move in behind the boundary, but another
short wave will approach the area early on Friday, with increasing
chances of showers/storms mainly in the in the south. A much
stronger upper trough will move into the region Friday evening, with
widespread showers and thunderstorms developing and moving into the
area Friday night. A surface low will develop over south Mississippi
and track northeastward into Alabama Saturday morning into the
afternoon hours. The models suggest that the warm sector will stay
mainly over southeast Mississippi and with very little instability,
expect heavy rain to be the primary risk during this period.

Drier/cooler air will build in behind the system Saturday night into
Sunday, with highs on Sunday in the low to mid 50s. Surface high
pressure ridging will strengthen across the region Sunday night into
Monday and continue through the end of the period./15/

&&

.AVIATION...
(06Z TAFS)
Issued at 1116 PM CST Tue Jan 23 2024

IFR cigs were being observed across the south and cntrl TAF sites
while MVFR cigs were observed in the north. Local radars showed
an area of RA over the NW that wl continue to spread across the
region through Wednesday. TSRA wl be psbl tonight over the nw half
of the area as well. Cigs and vsbys are expected to to IFR as the
RA spreads across the area with IFR conditions prevailing
areawide by 12Z and continuing through the end of the TAF period.
/22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  62  71  57 / 100 100  90  50
Meridian      69  61  72  58 / 100  90 100  70
Vicksburg     69  61  70  53 / 100  90  80  30
Hattiesburg   71  62  74  60 / 100  80  90  70
Natchez       70  61  71  56 / 100  90  80  40
Greenville    66  59  67  49 / 100  90  70  10
Greenwood     67  61  68  52 / 100 100  90  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Thursday morning for MSZ018-019-025-034-035-
     040-041.

     Flood Watch from noon CST today through Thursday afternoon for
     MSZ026>033-036>039-042>066-072>074.

LA...Flood Watch through Thursday morning for LAZ007>009-015-016-
     023>026.

AR...Flood Watch through Thursday morning for ARZ074-075.

&&

EC/15/22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 6:33 AM CSTSpecial Weather StatementJANMadison, Rankin27 min
Jan 24, 7:24 AM CSTSpecial Weather StatementJANAttala, Leake, Scott66 min
Jan 24, 8:26 AM CSTFlash Flood WarningJANClaiborne, Copiah, Franklin, Jefferson, Lincoln, Simpson9 hr
Jan 24, 9:23 AM CSTFlash Flood WarningJANLeake, Rankin, Scott, Simpson, Smith6 hr
Jan 24, 9:26 AM CSTFlash Flood WarningJANCopiah, Covington, Franklin, Jefferson Davis, Lawrence, Lincoln and 2 more6 hr
Jan 24, 9:37 AM CSTSpecial Weather StatementJANSimpson, Smith38 min
Jan 24, 10:15 AM CSTSpecial Weather StatementJANNewton45 min
Jan 24, 11:01 AM CSTSpecial Weather StatementJANSmith29 min
Jan 24, 11:15 AM CSTSevere Thunderstorm WarningJANJasper, Smith45 min
Jan 24, 11:49 AM CSTSevere Thunderstorm WarningJANLamar, Marion41 min
Jan 24, 12:11 PM CSTSpecial Weather StatementJANCovington34 min
Jan 24, 12:31 PM CSTFlash Flood WarningJANJasper, Lauderdale, Newton6 hr
Jan 24, 1:04 PM CSTRiver Flood WarningJANNoxubee3 days
Jan 24, 2:06 PM CSTRiver Flood WarningJANFranklin21 hr

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.